Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 101, NWS Quad Cities, IA

June 18, 19984 counties in Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 18, 1998, 4:37 PM CDT for 4 counties in Iowa. It was in force for 63 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 1998, 4:37 PM CDT (21:37 UTC)
Expired
Jun 18, 1998, 5:40 PM CDT
In force
63 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Des Moines County, IA, Henry County, IA, Lee County, IA, Louisa County, IA

The radar

The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 4:40 PM CDTThunderstorm Wind 52Countywide, IAA storm system blasting across Southeast Iowa produced 60 mph thunderstorm winds and dumped 1 to 2 inches of heavy rain across central Henry County. Damage caused by falling trees and lightning resulted in power outages across 10 counties served by Southeast
Jun 18, 4:50 PM CDTThunderstorm WindFt Madison, IACity residents and businesses were left without electricity after strong thunderstorms raced across Lee county. Numerous trees and power lines downed by the storm blocked streets and caused damage in Fort Madison. Several vehicles were smashed by fallen tree
Jun 18, 5:00 PM CDTTornado F1Oakville, IATwo homes were destroyed and trees were uprooted when a tornado touched down near Oakville. One minor injury was reported when the tornado rolled and damaged a mobile home. Twelve other residences sustained $130,000 in damages. Besides the two homes which w
Jun 18, 5:10 PM CDTTornado F0Grandview, IAA brief tornado touchdown resulted in tree and roof damage and a missing boat at a home near Grandview.
Jun 18, 5:15 PM CDTThunderstorm Wind 54Burlington, IAAbout 5000 utility customers were without power after thunderstorms roared across Des Moines County. Several parked cars were damaged after strong winds blew out windows of buildings in the 300 block of Valley Street. Across Burlington numerous reports of do

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 4:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2000 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

455 
WUUS1 KMLI 182139 RRA
SVRMLI
IAC057-087-111-115-182240-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
437 PM CDT THU JUN 18 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DES MOINES COUNTY IN SOUTHEASTERN IOWA
  HENRY COUNTY IOWA IN SOUTHEASTERN IOWA
  LEE COUNTY IN SOUTHEASTERN IOWA
  LOUISA COUNTY IN SOUTHEASTERN IOWA

* UNTIL 540 PM CDT

* AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES SOUTHWEST OF IOWA CITY TO FAIRFIELD TO
  29 MILES WEST OF BURLINGTON...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WAPELLO AROUND 510 PM
  MT. PLEASANT AROUND 500 PM
  DONNELLSON AROUND 505 PM
  BURLINGTON AROUND 525 PM

THIS STORM HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

WOLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:30 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 18, 2:30 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CDT THU JUN 18 1998

IN THE MIDDLE OF WATCHES AND KEEPING AN EYE ON BORDERLINE SEVERE
WEATHER.  THE WARM SECTOR BUSY WEATHER WAS JUST TO GET US FINE TURNED
AND READY FOR THIS EVENING.  THE MAIN COLD FRONT IS STILL IN CENTRAL
IOWA WHERE DSM HAS BEEN BUSY WITH TOR AND SVR WARNINGS.  MAIN MOISTURE
CONVERGENCE IS STILL IN THE VICINITY OF THE COLD FRONT.  SPC JUST
POINTED OUT THAT ALSO SOME OLD OUTFLOW ACTION ALSO INTERACTING WITH
THIS FRONT.  JUST HAD A BRIEF CONVERSATION WITH DSM AND WILL GO WITH A
CONTINUE FLASH FLOOD WATCH ACROSS ALL OF SOUTHEAST IOWA.  THAT THREAT
SHOULD END ONCE THE FRONT PUNCHES THROUGH...BUT UNTIL THEN...POTENTIAL
IS STILL THERE FOR THIS TO TURN INTO A HEAVY RAIN EVENT.  ALL
INDICATIONS ARE THAT BY THE TIME THE COLD FRONT REACHES OUR AREA...WE
WILL BE DEALING WITH MAINLY A HIGH WIND EVENT.

DUE TO LACK OF TIME WILL GO WITH CURRENT GUIDANCE AND PREVIOUS ZFP
PACKAGE AT THIS TIME.

CID 65/++   DBQ 62/++   MLI 67/++   BRL 67/++

MEYER

In the hours before

Local storm report, Jun 18, 4:20 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
420 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0345 PM    4 N GERMAN VALLEY         IL   WIND DAMAGE
06/18/98   STEPHENSON                     ROOF OFF BUILDING
Local storm report, Jun 18, 4:20 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
420 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0345 PM    4 N GERMAN VALLEY         IL   WIND DAMAGE
06/18/98   STEPHENSON                     ROOF OFF BUILDING
Local storm report, Jun 18, 4:24 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
424 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0416 PM    CEDAR RAPIDS              IA   58 MPH WIND GUST
06/18/98   LINN
Local storm report, Jun 18, 4:24 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
424 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0416 PM    CEDAR RAPIDS              IA   58 MPH WIND GUST
06/18/98   LINN
Local storm report, Jun 18, 4:27 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
427 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0430 PM)   NORTH LIBERTY             IA   POWER LINES DOWN
06/18/98   JOHNSON

0427 PM    LIBERTYVILLE              IA   50 TO 60 MPH
06/18/98   JEFFERSON

0429 PM    FAIRFIELD                 IA   50 TO 60 MPH
06/18/98   JEFFERSON

0437 PM    7 SE FARMINGTON           IA   WIND DAMAGE
06/18/98   LEE                            TREES DOWN

0430 PM    WESTERN VAN BUREN COUNTY  IA   TREE LIMBS DOWN
06/18/98   VAN BUREN

0435 PM    4 SE STOCKPORT            IA   FUNNEL CLOUD
06/18/98   VAN BUREN

0435 PM    3 NE BONAPARTE            IA   FUNNEL CLOUD
06/18/98   VAN BUREN
Local storm report, Jun 18, 4:27 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
427 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0430 PM)   NORTH LIBERTY             IA   POWER LINES DOWN
06/18/98   JOHNSON

0427 PM    LIBERTYVILLE              IA   50 TO 60 MPH
06/18/98   JEFFERSON

0429 PM    FAIRFIELD                 IA   50 TO 60 MPH
06/18/98   JEFFERSON

0437 PM    7 SE FARMINGTON           IA   WIND DAMAGE
06/18/98   LEE                            TREES DOWN

0430 PM    WESTERN VAN BUREN COUNTY  IA   TREE LIMBS DOWN
06/18/98   VAN BUREN

0435 PM    4 SE STOCKPORT            IA   FUNNEL CLOUD
06/18/98   VAN BUREN

0435 PM    3 NE BONAPARTE            IA   FUNNEL CLOUD
06/18/98   VAN BUREN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 1:15 PM CDTSevere Thunderstorm WarningDVNDes Moines50 min
Jun 18, 3:34 PM CDTSevere Thunderstorm WarningDVNBenton, Iowa61 min
Jun 18, 3:34 PM CDTSevere Thunderstorm WarningDVNKeokuk61 min
Jun 18, 3:41 PM CDTSevere Thunderstorm WarningDVNBuchanan64 min
Jun 18, 3:57 PM CDTSevere Thunderstorm WarningDVNJefferson, Van Buren, Washington63 min
Jun 18, 3:57 PM CDTSevere Thunderstorm WarningDVNDelaware, Linn63 min
Jun 18, 3:57 PM CDTSevere Thunderstorm WarningDVNJohnson63 min
Jun 18, 4:20 PM CDTSevere Thunderstorm WarningDVNCedar, Muscatine65 min
Jun 18, 4:20 PM CDTSevere Thunderstorm WarningDVNJones65 min
Jun 18, 4:33 PM CDTSevere Thunderstorm WarningDVNDubuque62 min
Jun 18, 4:45 PM CDTSevere Thunderstorm WarningDVNJackson75 min
Jun 18, 4:45 PM CDTSevere Thunderstorm WarningDVNClinton, Scott75 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.